Purchase this article with an account.
C. A. Westall, J. R. Buncic, T. Wright, F. Cortese, R. Nobile, C. M. Panton; Incidence of Vigabatrin Attributed Visual Toxicity Is Reduced in Infants Taking the Drug for Less Than versus More Than One Year Duration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3173.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To determine if duration on the drug vigabatrin affects the incidence of vigabatrin attributed toxicity in those with infantile spasms. Secondary objectives evaluated the effect of age at start of vigabatrin treatment, sex, and changes in the ERG after stopping drug treatment. Vigabatrin (gamma-vinyl-GABA) is a seizure medication that results in concentric visual field constriction in 30-40% adults taking the drug.Decrease in amplitude of the 30Hz flicker ERG compared with amplitude found on the first (baseline) test is indicative of vigabatrin attributed toxicity. Definite toxicity is sustained reduction on a least 2 sequential visits. Possible toxicity is reduction on the last visit tested whilst still on the drug.
Prospective, longitudinal study including 123 pediatric patients on vigabatrin therapy (age drug started 1-25 months of age, mean 9.8 months). Informed consent was obtained from the parent/guardians according to the guidelines of the Helsinki declaration. Patients were tested before vigabatrin therapy (n = 68), within one week of first taking vigabatrin (n = 15) or between one week and 6 weeks of first taking vigabatrin (n = 40). Sequential ERGs were recorded at 3 or 6 month intervals. Longitudinal data were collected on multiple occasions (2 to 10 visits, mean = 4). Sixty-nine patients were on vigabatrin monotherapy, 60 were female. ERGs were recorded after chloral hydrate sedation according to ISCEV standards. All data were age-corrected.
Out of 57 patients taking vigabatrin for less than one year, only one (2%) showed definite toxicity which recovered after cessation of the drug. Possible toxicity was found in a further 7 (12%) patients from this group and 2 of these recovered after cessation of vigabatrin.Of the 66 patients taking vigabatrin for one year or more, 11 (17%) showed definite toxicity which did not recover. A further 8 (12%) demonstrated possible toxicity; and 2 of these recovered on sequential testing. Boys show greater reduction in flicker amplitude than girls (t-test p<0.05). There was no effect of age of initiation of treatment.
Patients with infantile spasms taking the drug vigabatrin are less likely to develop vigabatrin attributed toxicity if the drug is discontinued within the first 12 months of treatment. Boys are more prone to vigabatrin toxicity than girls.
This PDF is available to Subscribers Only